re Problems Duloxetinehas been shown to cause the bleeding of gums.
This is a report on a man whosuffered from depression and other somatic symptoms. The treatment team alreadyhad him taking other drugs to treat all of his sufferings but it was when hestarted taking Duloxetine when his gums began to bleed. He first began taking20 mg/ day, and then he was moved up to 40 mg/ day. Balhara, Sagar, and Varghese(2007)state that “after 10 days of hiking the dose to 40 mg/day he developed bleedingfrom the gums” (p.
44). The patient began to notice blood in his saliva in themorning when he spat. The patient’s gums were raw and blood exuded from them. Balhara, Sagar, and Varghese(2007)affirm that “there was no change in his dietary habits or any new drug intakeduring this time. He did not consume alcohol and never had any significantmedical illness. He never had any problem with his teeth or gums and had neverbeen to a dentist before” (p.
44). Although he went to the dentist for a checkup, they couldn’t find the reason or cause for his bleeding gums. His bleedingtimes and “routine hemogram, renal and liver function tests were also withinthe normal range” (Balhara, Sagar, & Varghese, 2007, p. 45). Because of the bleeding, hestopped taking Duloxetine, and just one week after of not taking it, he stoppedbleeding from his gums. A viable reason for this strange side effect is that “theimpairment of the platelet aggregation could be a possible mechanism ofoccurrence of the event” (Balhara,Sagar, &Varghese, 2007, p.
45). Duloxetinehas also shown the probable association with the cause of acute angle-closureglaucoma. There’s a report of an elderly woman who has “developed ocular sideeffects two days after receiving duloxetine for management of low back pain andpolyneuropathy” (Lam, 2014, p. 2).
She went to the emergency room because shewas experiencing blurry vision, pain on one eye, and decreased vision on theother eye. According to this report, she had to family history of glaucoma ordiabetes, and she even passed her eye examination three months before thisoccurred, so it is most likely that Duloxetine was what caused this problem.Lam (2014) states that the “ophthalmological examination revealed correctedvisual acuity of 20/50 in the right eye and 20/150 in the left eye, compared tobaseline values of 20/50 and 20/30, respectively, obtained three months earlier”(p. 2). Not only that but “there also were significant increases in IOP, from13 mm Hg to 66 mm Hg in the right eye and from 15 mm Hg to 72 mm Hg in the lefteye (normal IOP range is between 10 and 21 mm Hg). The anterior chamber anglewas closed in both eyes” (Lam, 2014, p. 2).
When she was hospitalized for theglaucoma, the Duloxetine was discontinued, and they gave her some drops of brimonidine, timolol, travoprost, and a dose of mannitol.As a result, her IOP was then normalized. Thereafter, she was given topicaldrops to keep control of it. She also had laser peripheral iridotomy done to her. Sixmonths later, and while on timolol, brimonidine,bimatoprost, pilocarpine; andhaving normal ocular exams, shewas able to recuperate and keep her vision stable all throughout that time(Lam, 2014).
They were able to correct her visual acuity to “20/40 in the right eye and20/30 in the left eye” (Lam, 2014, p. 2). All in all, “although duloxetine hasa relatively favorable safety profile, the progression of ocular symptoms inthis patient indicates an association with acute angle-closure glaucoma thatmerits the attention of clinicians,” says Lam (2014, p. 2). Apiece of scripture that applies to both of these cases is in 1 Peter 5:10 whereit says “Andafter you have suffered a little while, the God of all grace, who has calledyou to his eternal glory in Christ, will himself restore, confirm, strengthen,and establish you.” It applies in that we all have sufferings in life and thatone day we won’t have to deal with mental or physical illnesses when in Heaven,like the illnesses in the cases above.
Patient Concerns Duloxetinemay cause Serotonin Syndrome. “Serotonin syndrome is a potentiallyserious condition that can result in fatality,” says Lam (2007, p.2). It tendsto be cause when theres is too much serotonin being simulated. In this report,the patient was taking Duloxetine along with linezolid, which is an antibiotic.Lam (2007) explains that serotonin syndrome can occur in the “concurrent use ofa monoamine oxidase inhibitor with either tryptophan, tricyclicantidepressants, or selective serotonin re-uptake inhibitors (SSRIs)” (p.2).Linezolid isn’t like to increase serotonin alone, but it can when intervenedwith SSRIs.
In this report, a 55-year-old female was taking Duloxetine andlinezolid simultaneously. She was admitted to the hospital due to a “metastaticsarcoma of the lower extremity” (Lam, 2007, p. 2). Not only did she havepainful recurrences of the malignancy, along with an infected abdominal wound,but she also suffered from depressive episodes. Along with other drugs that shewas already taking including Duloxetine 60 mg/ day, the doctors added linezolid1200 mg/ day to her regimen.
Lam says that her “family members reported thenext morning that the patient had significant mental status changes includingconfusion, agitation, restlessness, abnormal movement of the extremities andeye movements, as well as nonsensical speech shortly (estimated about threehours) after the first linezolid dose administration” (Lam, 2007, p. 2).However, the doctors also observed her and saw that she was also having “low-gradefever, roving eye movement, spontaneous myoclonus, and symmetricalhyperreflexia” (Lam, 2007, p. 2).
Because she was showing signs of serotoninsyndrome, the doctors got her off of the Duloxetine. In just a few hours of nottaking Duloxetine, her overall clinical course improved, including the mentalsymptoms that she was having. After a consultation of infectious disease, theyalso got her of of the linezolid, and restarted giving her Duloxetine at 30 mg/day. All in all “clinicians need to be aware that linezolid can interact withconcurrent drug therapy to increase serotonin concentrations in the centralnervous system; such interactions can also occur with dual action agents thatinhibit uptake of both serotonin and norepinephrine. The risk of serotonintoxicity has to be weighed against the benefit of combination therapy, andalternative antibiotic choices should be considered” (Lam, 2007, p. 2).
Onepiece of scripture that applies here is in Exodus 15:26 26 where it says, “He said, ‘If you listencarefully to the Lord your God and do what is right in his eyes, if you payattention to his commands and keep all his decrees, I will not bring on you anyof the diseases I brought on the Egyptians, for I am the Lord, who heals you.”It applies in that if the patient stops taking so much serotonin, the patientwill be relieved of the serotonin syndrome. Special Populations A studyshowed that newborns can be effected by Duloxetine by fetal exposure. In thestudy, a newborn was born with withdrawal syndrome. A 38 year-old pregnantwoman was consuming duloxetine when she exposed the drug to her embryo. Alongwith other drugs, she consumed 90mg of Duloxetine every day for her bipolardisorder. According to Abdy and Gerhart (2013), “at approximately 36 hours oflife, she became jittery, with discoordination of suck and swallow duringbottle-feeding” (p.
976). This is evident in that “infants exposed to SSRIs orSNRIs in utero, withdrawal symptoms usually appear within 3 days of birth” (Abdy& Gerhart, 2013, p. 977).
Thenewborn was sent to the neonatalintensive care unit (NICU) where she was being monitored and takencare of. It turned out that her “neonatal withdrawal scores ranging from 5 to 7were recorded from 36 hours of life until her transfer to the neonatalintensive care unit (NICU) on DOL 5” and that “the higher scores were due totremors, increased reflexes, increased muscle tone in all extremities,tachypnea (60-70 breaths/ min), and irritability” (Abdy & Gerhart, 2013, p. 976). Not only thatbut the infant’s weight had decreased by 17% of her birth weight by day 5. Atthe time of this experience, the researchers from the report only knew aboutone other published report that also suggested a low neonatal response due tothe pregnant woman exposing duloxetine in her utero.
Abdy and Gerhart (2013) state, “in that case, a full-terminfant was born with respiratory distress and was transferred to the NICU foroxygen therapy. On DOL 3, the infant developed jerky movements and was placedon phenobarbital; findings of an electroencephalogram recorded at that timewere nonspecific, but phenobarbital therapy was continued until the infantreached 7 weeks of age” (p. 977). A piece of scripture that applies here is in Matthew5:30where it says “If your right hand makes you stumble, cut it off and throwit from you; for it is better for you to lose one of the parts of your body,than for your whole body to go into hell.” It applies in that if something thatyou’re doing is causing you or someone else harm, stop doing it. If the patientis taking Duloxetine and hurting the fetus, the patient should stop consumingthe drug.